Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Newport/Morehead City, NC

September 13, 2018Dare County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 13, 2018, 5:34 PM EDT for Dare County, North Carolina. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2018, 5:34 PM EDT (21:34 UTC)
Expired
Sep 14, 2018, 2:00 AM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Dare County, NC

The radar

The Morehead City radar (KMHX), 134 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
2.5
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

851 
WGUS52 KMHX 132134
FFWMHX
NCC055-140430-
/O.NEW.KMHX.FF.W.0005.180913T2134Z-180914T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
534 PM EDT THU SEP 13 2018

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Southeastern Dare County in eastern North Carolina...

* Until 1230 AM EDT Friday.

* At 529 PM EDT, Doppler radar indicated heavy rain across warned 
  area. Up to one inch of rain has already fallen. Heavy rain from 
  Florence's rain bands will continue through this evening. Flash 
  Flooding will likely begin across the area, shortly. Please 
  continue to shelter in place and if flood waters threaten move to 
  the highest level possible. 

* Some locations that will experience flooding include...
  Frisco, Avon, Buxton, Hatteras Ferry Terminal, Avon Pier and Cape
  Hatteras Lighthouse.

Additional rainfall amounts of 3 to 5 inches are possible in the 
warned area this evening. More rainfall expected overnight and into 
Friday. Additional flash flood warnings in addition to this are 
likely as this event unfolds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3547 7546 3522 7551 3518 7574 3520 7575
      3529 7554 3547 7551

$$

31
1 follow-up statement
592 
WGUS52 KMHX 140419
FFWMHX
NCC055-140600-
/O.EXT.KMHX.FF.W.0005.000000T0000Z-180914T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1219 AM EDT FRI SEP 14 2018

The National Weather Service in Newport has extended the

* Flash Flood Warning for...
  Southeastern Dare County in eastern North Carolina...

* Until 200 AM EDT.

* At 1217 AM EDT, Doppler radar indicated heavy rain falling across 
  the warned area from Hurricane Florence. 4 to 7 inches of rain 
  have fallen. Flash flooding is likely to be already occurring. 
  Additional rainfall amounts of 3 to 6 inches are possible in the 
  warned area.

* Some locations that will experience flooding include...
  Frisco, Avon, Buxton, Hatteras Ferry Terminal, Avon Pier and Cape
  Hatteras Lighthouse.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3547 7546 3522 7551 3518 7574 3520 7575
      3529 7554 3547 7551

$$

SGK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:13 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 13, 4:13 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
413 PM EDT Thu Sep 13 2018

.SYNOPSIS...
Dangerous Hurricane Florence has slowed to a crawl just off the .
Florence is then forecast to very slowly move into South
Carolina Saturday. Significant and life threatening impacts are
likely to be felt across eastern North Carolina.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM Thu...The main precipitation shield on the north
and west side of the circulation center of Hurricane Florence
will continue to overspread the area through the period. Wind
gusts in excess of 60 mph have been observed along coastal
areas, with winds expected to continue to increase along the
coast south of Cape Hatteras as the core of the storm
approaches the area. Though the maximum winds associated with
Florence have trended downward over the past 24 hours, the wind
field is becoming larger and the impacts from the storm have not
changed. PWATs values near 2.5 inches and climbing, ample
dynamic forcing, and a very deep warm cloud layer will lead to
the potential for rainfall rates approaching 3 inches beginning
this evening. See HLSMHX for a complete rundown of the expected
impacts from Florence.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 330 PM Thu...Significant/life threatening impacts will
continue into Friday as Hurricane Florence continues to slowly
move along the southeastern North Carolina coastline. Extremely
heavy rainfall leading to catastrophic flooding, storm surge,
and damaging winds will continue Friday. See HLSMHX for more
information on expected impacts from Florence.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 AM Thu...Hurricane Florence is forecast to very
slowly move WSW into SC Sat. The slow motion will keep threat
for very heavy rain over the srn tier with cont threat of
catastrophic flash flooding with rainfall totals reaching 20 to
30 inches in spots. The cont strong winds will also cont the
threat for dangerous storm surge flooding...espcly over the srn
coast, Pamlico Sound, Neuse and Pamlico Rivers, as well as
adjacent streams and bays.

For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:

https:/www.weather.gov/media/mhx/LatestBriefing.pdf

Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday then cont broad high chance PoPs for the area into Wed.
High temps look to be near normal again with lots of clouds
around with highs in the 80s, and lows will be mostly in the
70s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Short Term /through 06Z Friday/...
As of 1 PM Thu...The main precipitation shield will continue
to gradually overspread the area today. MVFR ceilings will
prevail, but bands very heavy rainfall will result in periods
of IFR visibilities through the rest of the TAF period.
However, the timing of these rainbands is very uncertain.
Overall, the strong winds and visibility/ceiling restrictions
will create extremely hazardous aviation conditions.

Long Term /Thursday night through Monday/...
As of 500 PM Wed...Thursday night into Saturday, there will
likely be a prolonged period of sub-VFR conditions with the
arrival of Hurricane Florence. With strong winds expected, there
will be considerable hazards to flying, as well as very heavy
and prolonged rainfall. Scattered to numerous showers and widely
scattered thunderstorms will continue over the region through
Sunday producing sub-VFR conditions at times. Early next week
precipitation is expected to become more scattered in nature as
Florence moves away from the area.

&&

.MARINE...
Short Term /Through Tonight/...
As of 3 PM Thu...Marine conditions will continue to rapidly
deteriorate as dangerous Hurricane Florence approaches the area.
Wind and sea conditions are extremely unsafe for any mariners.

Long Term /Fri through Monday/...
As of 500 PM Tue...Hurricane Force winds will continue over the
waters into Fri with tropical storm force winds expected Fri
night and Sat. Some extreme winds are possible over the western
portions of the southern waters Fri night if Florence's eyewall
passes nearby as currently forecasted. SE winds are forecast to
subside to 15-20 kt Sun and Mon.

As Florence moves through the waters and inland Fri/Fri night seas
will peak at 20-30 ft across the coastal waters, and very
slowly subside but remain elevated 10 ft or higher Friday night
through Sunday.

&&

.HYDROLOGY...
As of 200 PM Thu...Historic rainfall expected to occur in NC
with Hurricane Florence. The forward motion of Florence will
come to a crawl over the next 36 hours. This perilous track will
keep eastern NC under the potent moisture stream on the right
front quadrant of the storm. The long duration of this event
unlike previous storms of its magnitude will support record
rainfall amounts over portions of our area, most likely the
southern coastal counties where the rain bands will persist
longer. Rainfall totals of 2 to 3 feet with locally higher
amounts are entirely probably given the storm track. The
gradient will be tight across the region with northern counties
likely seeing a foot or less rainfall, especially the northern
Outer Banks. All locations will be vulnerable to flash flooding,
with catastrophic flooding likely in areas that receive feet of
rain. All rivers will be susceptible to major flooding, though
the devil is in the details for exact crests and timing. The
models are taking an unfavorable trend of higher rainfall
amounts in the headwaters of the Neuse and Tar River basins,
which would increase the risks for major flooding in those
rivers. For rivers in the southern coastal counties like the New
River, NE Cape Fear, and Trent River record flooding is likely,
surpassing levels reached by Hurricane Floyd in 1999. A slight
wobble to the right of the track or stalling of the storm could
push the risk for major river flooding a tier of counties
further north. Record flooding is currently forecasted for the
river forecast point in Chinquapin. Concern is high for evacuees
traveling back into the region next week at which time most
rivers should be experiencing flooding.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
     104.
     Flash Flood Watch through Saturday evening for NCZ029-044>047-
     079>081-090>095-098-103-104.
     Beach Hazards Statement through Friday evening for NCZ095-098-
     103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&

SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...RF
LONG TERM...RF/JME
AVIATION...HSA/CB
MARINE...HSA/CB
HYDROLOGY...SAJ
Hazardous weather outlook, Sep 13, 5:27 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
527 PM EDT Thu Sep 13 2018

NCZ029-044>047-080-081-092>094-142130-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
Jones-Craven-Pamlico-
527 PM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-090-091-142130-
Greene-Duplin-Lenoir-
527 PM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-142130-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
527 PM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 13, 4:12 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HURRICANE        CRAB POINT VILLAGE      34.76N 76.73W
09/13/2018                   CARTERET           NC   PUBLIC

            MULTIPLE TREES DOWN DUE TO STRONG WINDS FROM
            HURRICANE FLORENCE.

&&

TS
Local storm report, Sep 13, 5:20 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
520 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HURRICANE        2 WNW JACKSONVILLE      34.77N 77.43W
09/13/2018                   ONSLOW             NC   EMERGENCY MNGR

            POWERLINES DOWN AT BARN ST. AND AZTEE RD.

&&

DAG
Local storm report, Sep 13, 5:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
524 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HURRICANE        2 NW MIDWAY PARK        34.74N 77.37W
09/13/2018                   ONSLOW             NC   LAW ENFORCEMENT

            JACKSONVILLE POLICE DEPT. ADVISED TREE DOWN
            BLOCKING ROAD ON EAST BOUND HWY 24 AT PINE
            VALLEY RD.

&&

DAG
Local storm report, Sep 13, 5:26 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
526 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HURRICANE        1 SW NEWPORT            34.78N 76.88W
09/13/2018                   CARTERET           NC   AWOS

            THE RSOIS AT MHX REPORTED A GUST OF 54
            KNOTS.

&&

TS
Local storm report, Sep 13, 5:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
529 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HURRICANE        HARKERS ISLAND          34.70N 76.56W
09/13/2018                   CARTERET           NC   PUBLIC

            REPORTED SUSTAINED WINDS OF 64 MPH GUSTING
            TO 77 MPH.

&&

TS
Local storm report, Sep 13, 5:31 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
531 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HURRICANE        1 N CEDAR ISLAND        35.02N 76.32W
09/13/2018                   CARTERET           NC   OFFICIAL NWS OBS

            CORRECTS PREVIOUS HURRICANE REPORT FROM 1 N
            CEDAR ISLAND. THE AUTOMATED WEATHER
            OBSERVATION AT CEDAR ISLAND REPORTED NE
            WINDS AT 59 GUSTING TO 89 MPH.

&&

TS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 10:52 AM EDTRiver Flood WarningMHXDuplin13 days
Sep 13, 11:00 AM EDTTornado WarningMHXHyde15 min
Sep 13, 11:19 AM EDTTornado WarningMHXBeaufort, Pamlico26 min
Sep 13, 3:46 PM EDTRiver Flood WarningMHXJones13 days
Sep 13, 3:55 PM EDTRiver Flood WarningMHXCraven18 days
Sep 13, 4:38 PM EDTFlash Flood WarningMHXCarteret10 hr
Sep 13, 6:14 PM EDTTornado WarningMHXDare16 min
Sep 13, 7:41 PM EDTFlash Flood WarningMHXCraven, Jones, Pamlico7 hr
Sep 13, 7:44 PM EDTTornado WarningMHXCarteret, Craven17 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.